Alert archive / Iowa / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 96, NWS La Crosse, WI

August 12, 1999Allamakee County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 12, 1999, 8:35 PM CDT for Allamakee County, Iowa. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 12, 1999, 8:35 PM CDT (01:35 UTC)
Expired
Aug 12, 1999, 9:15 PM CDT
In force
40 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Allamakee County, IA

The radar

The La Crosse radar (KARX), 62 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 8:40 PM CDTHail 0.75Volney, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1999-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1999-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 348 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1296 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
348 m²/s²
0-3 km storm-relative helicity
433 m²/s²
Significant tornado parameter
1.2
Supercell composite
16.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 130135 RRA
SVRLSE
IAC005-130215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
835 PM CDT THU AUG 12 1999

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ALLAMAKEE COUNTY IN NORTHEASTERN IOWA

* UNTIL 915 PM CDT

* AT 835 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES SOUTHEAST OF DECORAH...NEAR
  POSTVILLE...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VOLNEY AROUND 900 PM

THIS STORM HAS THE POTENTIAL TO PRODUCE LARGE HAIL. TAKE SHELTER
IMMEDIATELY IN A STRONG BUILDING.

THOMPSON/GD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:40 PM CDT, 6 hours 55 minutes earlier.

Area forecast discussion, Aug 12, 1:40 PM CDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
140 PM CDT THU AUG 12 1999

MAIN FOCUS THIS FORECAST ON FIRST PERIOD SEVERE WEATHER POTENTIAL.

SURFACE LOW LOCATED OVER EASTERN SOUTH DAKOTA WITH OCCLUSION
EXTENDING SOUTHEASTWARD TO EXTREME NORTHWEST IOWA TRIPLE POINT
SURFACE LOW.  AT 1800 UTC...MSAS/LAPS DIAGNOSTICS...SATELLITE IMAGERY
AND SURFACE DATA INDICATED SURFACE WARM FRONT WAS LOCATED FROM
SPENCER IOWA ARCHING SOUTHEASTWARD TO MARSHALLTOWN AND
WASHINGTON IN SOUTHEAST IOWA. FURTHER WEST...SURFACE COLD FRONT
EXTENDS SOUTHWARD FROM THE TRIPLE POINT TO CLARIDA IOWA AND
SOUTHWARD TO TOPEKA KANSAS.

BIG QUESTION FOR THIS FORECAST  IS NORTHWARD EXTENT OF WARM FRONT
THIS EVENING.  ATMOSPHERE NOT LACKING FOR LIFT OR MOISTURE...BUT
INSTABILITY WILL BE LACKING NORTH OF THE WARM FRONT FOR MAJOR SEVERE
WEATHER OUTBREAK.  TO THE SOUTH...HOWEVER...EXPECT NUMEROUS
SUPERCELLS AND POSSIBLE TORNADOES AS CAPES SOAR OVER 4000 IN A WELL-
SHEARED ENVIRONMENT.

AT THIS TIME...CONTINUE TO HOLD ON TO PREVIOUS THINKING WHICH KEEPS THE
GREATEST RISK OF SEVERE WEATHER MOSTLY  SOUTH OF THE ARX CWA.
THEREFORE...WILL BE WATCHING NORTHEASTERN IOWA VERY CLOSELY THIS
EVENING INTO EXTREME SOUTHERN PORTIONS OF MINNESOTA ON PROGRESS OF
WARM FRONT.  AS SURFACE LOW TRACKS EASTWARD...BELIEVE THE WARM
FRONT WILL HAVE A HARD TIME MAKING IT NORTH OF A DECORAH TO MASON
CITY LINE.  HOWEVER...THERE IS SUFFICIENT LIFT FOR ELEVATED CONVECTION
NORTH OF THE WARM FRONT TONIGHT...AND THESE MAY APPROACH SEVERE
LEVELS GIVEN THE STRENGTH OF THE FRONT AND STRONG PV ADVECTION.

AFTER THIS EVENINGS SEVERE WEATHER THREAT...SYSTEM SLOWLY EXITS
TONIGHT AND FRIDAY WITH LINGERING SHOWERS.  MOST AREAS SHOULD SEE
ABOUT 0.50 TO 0.75 QPF TONIGHT INTO MONDAY BEFORE SHOWERS TAPER OFF
AND END DURING THE DAY MONDAY.  PARTIAL CLEARING INDICATED BY ETA
OVER NORTHWESTERN HALF OF FORECAST AREA...WITH FULL CLEARING
DELAYED EVERYWHERE UNTIL FRIDAY NIGHT.  PGRADS SLACKEN FRIDAY NIGHT
AIDING THE FORMATION OF PATCHY FOG...WHICH SHOULD GIVE WAY TO A DRIER
AND MOSTLY SUNNY SATURDAY.

GUIDANCE TEMPERATURES LOOKING REASONABLE AGAIN TODAY AS WELL AS
POPS...NO MAJOR DEVIATIONS EXCEPT FOR 1ST PERIOD WHERE I HAVE INCREASED
MOS POPS BY 10-20% ACROSS THE BOARD INTO THE LIKELY CATEGORY.

WORK ZONES SENT.

.LSE...NONE.

DEVOIR
Hazardous weather outlook, Aug 12, 7:55 PM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
755 PM CDT THU AUG 12 1999

THERE STILL REMAINS A THREAT FOR SEVERE WEATHER THIS EVENING...ACROSS
PARTS OF EXTREME NORTHEAST IOWA...AND SOUTHWEST WISCONSIN. THE RISK
FOR SEVERE WEATHER HAS LESSENED FOR MUCH OF MINNESOTA.

A COMPLEX LOW PRESSURE AREA OVER SOUTHERN MINNESOTA THIS EVENING...HAS
SEVERAL BOUNDARIES EXTENDING FROM IT.  ONE FRONT REACHES EAST INTO
WISCONSIN...WITH ANOTHER ONE ACROSS EASTERN IOWA AND MISSOURI.  THE
ATMOSPHERE REMAINS QUITE UNSTABLE OVER THE REGION...AND THESE
BOUNDARIES WILL ACT TO FOCUS THUNDERSTORM DEVELOPMENT.  A FEW STORMS
HAVE ALREADY FORMED THIS EVENING.  STORMS WILL REMAIN LIKELY NEAR THE
FRONTS THIS EVENING...WITH THE MAIN SEVERE WEATHER THREAT BEING LARGE
HAIL AND DAMAGING WINDS.  HOWEVER...ISOLATED TORNADOES CAN NOT BE RULED
OUT EITHER.  THE GREATEST THREAT IS MAINLY OVER THE SOUTHWEST HALF OF
WISCONSIN...AND...EXTREME NORTHEAST IOWA. l OVER MINNESOTA...CONDITIONS
ARE NOT AS FAVORABLE.

SPOTTER ACTIVATION MAY STILL BE NEEDED YET THIS EVENING. PLEASE
CONTINUE TO MONITOR THE LATEST WEATHER INFORMATION FROM YOUR NATIONAL
WEATHER SERVICE.

WELVAERT

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:01 PM CDTSevere Thunderstorm WarningARXFayette54 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.